Tornadoes · United States · Virginia · 2005
F0 tornado, Saddlers Xrds, Virginia, July 2, 2005
This F0 tornado ran 0.5 miles across Southampton County on July 2, 2005, touching down at 5:38 PM EDT and reaching 25 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- July 2, 2005
- Touchdown
- 5:38 PM EDT (21:38 UTC)
- Path length
- 0.5 miles (0.8 km)
- Path width
- 25 yards (23 m)
- Deaths
- 0
- Injuries
- 0
- County
- Southampton County
- Touchdown point
- 36.920, -76.900
- Lift-off point
- 36.920, -76.900
- Record number
- 318
What the Weather Service recorded
F0 tornado touched down near Freemans Pond Road then crossed Route 460.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the tornado touched down at Jul 2, 4:14 PM EDT, 1 hour 24 minutes earlier.
Area forecast discussion, Jul 2, 4:14 PM EDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
414 PM EDT SAT JUL 2 2005
.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...BUSY AFTN AS FRONTAL
BNDRY SLOWLY DRIFTS SWD THRU REGION...ENOUGH LOW LVL SHEAR ALONG AND
S OF BNDRY IN SE VA/NE NC FOR SVR THREAT THRU ERLY EVENG...OTHERWISE
EXPECT LOCALLY HVY RAIN W/ ANY SHWRS/TSTMS THIS EVENG (AS AMPLE LOW
LVL MSTR STILL IN PLACE W/ DEW PTS WELL INTO 70S) DRYING GRADUALLY
WORKS IT WAY DOWN FROM THE N OVERNGT...BUT W/ LOW LVL NNE FLOW WILL
KEEP MCDY SKIES INTO SUNDAY LATE MRNG FOR SRN 1/2 CWA. BOTH NAM/GFS
DEVELOP A SFC TROF ACRS NC ALONG THE STALLED FRONTAL BNDRY ON
SUNDAY...AND MOVE IT OFF THE VA CAPES ON INDEPENDENCE DAY. DEEPER
MSTR LOOKS CONFINED MAINLY SOUTH OF AKQ CWA ON SUNDAY...AND OFFSHORE
ON MONDAY. WILL CARRY LOW CHC POPS IN NC ON SUNDAY...AND SILENT SCHC
(20 POP) ON MON IN THE EAST. TEMPS WILL BE COOLER THAN PAST FEW DAYS
W/ ELY FLOW AND HIGH MAINLY IN 80S.
&&
.LONG TERM (TUESDAY THROUGH SATURDAY)...DEEP FLOW TURNS MORE
SW...ALLOWING TEMPS TO PUSH BACK INTO UPR 80S/LWR 90S. NEXT COLD
FRONT LOOKS TO MOVE INTO AREA LATE WED INTO THU AND WILL HAVE CHC
SHWRS/TSTMS WED INTO THU. THEN AS FRONT STALLS S OF AREA LATE
THU/FRI WILL TAPER POPS TO SCHC IN NORTH...KEEPING CHC SOUTH. TEMPS
REMAIN FAIRLY WARM INTO SAT.
&&
.MARINE...NNE WNDS BEHIND SAGGING FRNTL BNDRY TNGT INTO MON WILL BE
UP TO 15 KT THRU SUN NGT. THESE NNE WNDS WILL BRING SEAS UP TO SCA
CRITERIA ON THE NRN CSTL WTRS DURING SUN. THEN..VRBL WNDS LESS THAN
15 KTS FOR MON THRU THU.
.AVIATION...EXPECT MAINLY VFR/MVFR CONDS TNGT INTO SUN AFTN WITH
JUST ISLTD IFR CONDS IN TSRAS/LO CLDS/FOG.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FOR MDZ025 FROM 6 AM
SUNDAY TO 8 PM SUNDAY.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FOR ANZ650-652 FROM
6 AM SUNDAY TO 8 PM SUNDAY.
&&
SHORT TERM/LONG TERM...BROWN
AVIATION/MARINE...32Hazardous weather outlook, Jul 2, 5:30 AM EDT, 12 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 530 AM EDT SAT JUL 02 2005 ANZ630>632-650-652-654-656-658- MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-031030- CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT- CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT- CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY- COASTAL WATERS FROM FENWICK ISLAND TO CHINCOTEAGUE OUT 20 NM- COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND OUT 20 NM- COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT OUT 20 NM- COASTAL WATERS FROM CAPE CHARLES LIGHT TO NC-VA BORDER OUT 20 NM- COASTAL WATERS FROM NC-VA BORDER TO CURRITUCK BEACH LIGHT OUT 20 NM- ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA- CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC- CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC- ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA- GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD- ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA- LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA- MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA- NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC- NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC- POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA- SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA- VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD- YORK VA- 530 AM EDT SAT JUL 02 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE. .DAY ONE...TODAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. FORECASTER ID 44 THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
In the hours before
Special weather statement, Jul 2, 3:51 PM EDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 351 PM EDT SAT JUL 2 2005 VAZ099-100-022045- ACCOMACK VA-NORTHAMPTON VA- 351 PM EDT SAT JUL 2 2005 ...STRONG THUNDERSTORMS OVER THE VIRGINIA EASTERN SHORE... AT 351 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 11 MILES NORTHEAST OF EXMORE TO CAPE CHARLES...MOVING SOUTHEAST AT 10 MPH. THE STRONG THUNDERSTORMS WILL AFFECT THE VIRGINIA EASTERN SHORE THROUGH 445 PM. EXPECT FREQUENT DANGEROUS LIGHTNING...VERY HEAVY RAINFALL...AND POSSIBLE SMALL HAIL IN THE PATH OF THESE STORMS. THE HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. FOSTER
Special weather statement, Jul 2, 4:03 PM EDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 403 PM EDT SAT JUL 2 2005 VAZ085-022045- MIDDLESEX VA- 403 PM EDT SAT JUL 2 2005 ...STRONG THUNDERSTORM MOVING OVER EASTERN MIDDLESEX COUNTY... AT 403 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER DELTAVILLE...MOVING EAST AT 10 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR STINGRAY POINT AT 410 PM EDT. WIND GUSTS TO 50 MPH...TORRENTIAL RAINFALL...SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE IN THE PATH OF THIS STORM. RAINFALL RATES OF 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. FOSTER
Special weather statement, Jul 2, 4:09 PM EDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 409 PM EDT SAT JUL 2 2005 VAZ089-093-022100- ISLE OF WIGHT VA-SURRY VA- 409 PM EDT SAT JUL 2 2005 ...STRONG THUNDERSTORMS OVER SURRY AND ISLE OF WIGHT COUNTEIS... AT 409 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 8 MILES NORTH OF SMITHFIELD TO 10 MILES WEST OF SMITHFIELD...OR FROM NEWPORT NEWS TO 8 MILES SOUTHEAST OF SURRY...MOVING EAST AT 5 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...SMITHFIELD AROUND 500 PM EDT... WIND GUSTS TO 50 MPH...SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE IN THE PATH OF THESE STORMS. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. FOSTER
Special weather statement, Jul 2, 4:30 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 430 PM EDT SAT JUL 2 2005 NCZ015-032-022100- PASQUOTANK NC-PERQUIMANS NC- 430 PM EDT SAT JUL 2 2005 ...STRONG THUNDERSTORM OVER PASQUOTANK AND PERQUIMANS COUNTIES... AT 428 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES NORTH OF WINFALL...MOVING SOUTHEAST AT 10 MPH. THE STRONG THUNDERSTORM WILL BE NEAR WINFALL AT 445 PM EDT... PARKVILLE AT 450 PM EDT...CHAPANOKE...AND...OKISKO AT 500 PM EDT. EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. WIND GUSTS TO 40 MPH ARE POSSIBLE. VERY HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. CULLEN
Local storm report, Jul 2, 4:47 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
447 PM EDT SAT JUL 02 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 5 NW ELIZABETH CITY 36.35N 76.28W
07/02/2005 1.00 INCH PASQUOTANK NC LAW ENFORCEMENT
NICKEL TO QUARTER SIZE HAIL REPORTED ON HWY 17 NORTH.
&&
BCULLENSpecial weather statement, Jul 2, 4:57 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 457 PM EDT SAT JUL 2 2005 NCZ016-017-VAZ096>098-022145- CAMDEN NC-CHESAPEAKE VA-SUFFOLK VA-VIRGINIA BEACH VA-WESTERN CURRITUCK NC- 457 PM EDT SAT JUL 2 2005 ...STRONG THUNDERSTORMS OVER SOUTHEAST VIRGINIA... AT 457 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 11 MILES SOUTHEAST OF CITY OF VIRGINIA BEACH COUNTY TO SOUTHEASTERN CITY OF SUFFOLK COUNTY...OR FROM 11 MILES SOUTH OF VIRGINIA BEACH OCEANFRONT TO 10 MILES NORTHEAST OF SUNBURY...MOVING SOUTHEAST AT 10 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR... BACK BAY AROUND 505 PM... NORTHWEST AROUND 540 PM... MUNDEN AROUND 545 PM... EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THES LINE OF STORMS. WIND GUSTS TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE. RAINFALL RATES UP TO 1 INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. FOSTER
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Wallops Is Stn, VA (KWAL), 12:00Z
9.6 hours before the tornado, 174 km from the path. July 2, 2005.
- Mixed-layer CAPE
- 1805 J/kg
- Mixed-layer CIN
- -49 J/kg
- Surface CAPE
- 4469 J/kg
- Mixed-layer LCL
- 1058 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.8
- 0-3 km lapse rate
- 6.1 K/km
The surface observations
Wakefield (Nexrad) (AKQ), 12 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Norfolk radar (KAKQ), 12 km away, was scanning. The volume nearest the touchdown began at 21:36 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2005 tornado in VirginiaEvery tornado in Virginia since 1950Warnings in force in Virginia nowThe forecast where you are
The other tornadoes of July 2, 2005
11 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| July 2 | 3:15 PM EDT | F0 | Camden, NC | 0.2 | 20 | |||
| July 2 | 7:04 PM CDT | F0 | Renville, ND | 0.0 | 30 | |||
| July 2 | 7:45 PM CDT | F2 | Kittson, MN | 4.0 | 200 | |||
| July 2 | 8:06 PM CDT | F2 | Kittson, MN | 1.5 | 200 | |||
| July 2 | 8:28 PM CDT | F1 | Kittson, MN | 2.0 | 100 | $250,000 | ||
| July 2 | 8:48 PM CDT | F1 | Kittson, MN | 3.0 | 100 | $50,000 | ||
| July 2 | 8:50 PM CDT | F2 | Kittson, MN | 1.5 | 200 | |||
| July 2 | 9:09 PM CDT | F2 | Kittson, MN | 2.0 | 200 | |||
| July 2 | 9:50 PM CDT | F0 | Kittson, MN | 2.0 | 50 | |||
| July 2 | 10:50 PM CDT | F0 | Kittson, MN | 3.0 | 50 | |||
| July 2 | 12:15 AM CDT | F1 | Roseau, MN | 1.0 | 100 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.